Article Text

PDF
Patient use of Visine (tetrahydrozoline) masks Horner syndrome
  1. M S Lee1,
  2. A R Harrison1,2,
  3. R H Kardon3
  1. 1
    Department of Ophthalmology, University of Minnesota, Minneapolis, MN, USA
  2. 2
    Department of Otolaryngology, University of Minnesota, Minneapolis, MN, USA
  3. 3
    Department of Ophthalmology, University of Iowa and Veterans Administration, Iowa City, IA, USA
  1. M S Lee, University of Minnesota, MMC 493, 420 Delaware, Minneapolis, MN 55455, USA; mikelee{at}umn.edu

Statistics from Altmetric.com

Horner syndrome may indicate a serious disorder such as carotid dissection, Pancoast tumour or medullary infarction. Autonomic headache syndromes such as cluster headache and hemicrania continua may also cause Horner syndrome.1 Absence of ptosis and pupillary miosis may delay the diagnosis and lead to grave consequences. We present a patient with painful Horner syndrome initially masked by Visine (tetrahydrozoline) use.

Case report

A 46-year-old man developed sudden-onset, severe right periorbital aching for 8 weeks. The pain was constant with intermittent exacerbations. He noted ptosis of the right upper lid and red eye for 1 week. He subsequently used Visine (tetrahydrozoline HCl 0.05%) several times daily in …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.